Early Communication about an Ongoing Safety Review of Ziagen (Abacavir) and Videx (Didanosine)
This information reflects FDA's current analysis of available data concerning these drugs. Posting this information does not mean that FDA has concluded a causal relationship exists between the drug products and the emerging safety issue. Nor does it mean that FDA is advising healthcare professionals to discontinue prescribing these products. FDA is considering, but has not reached a conclusion as to whether this information warrants any regulatory action. FDA intends to update this document when additional information or analyses become available.
FDA has been made aware of recent findings from analyses of data collected from "The Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) Study". The D:A:D Study is a large observational study of 33,347 HIV-1 infected patients living in North America, Europe and Australia. Patients in this study are being followed to evaluate the short- and long-term adverse effects of treatment with anti-HIV drugs.
Analyses of data collected through February 1, 2007 examined the risk of myocardial infarction (heart attack) in patients taking selected HIV drugs from the class of drugs known as nucleoside reverse transcriptase inhibitors (NRTIs): zidovudine, stavudine, abacavir, didanosine, and lamivudine. The analyses, specifically, describe the relative risk of heart attack among cumulative use, recent use (currently using or use within the past 6 months), and past use (last use greater than 6 months ago) of these drugs.
These analyses showed that recent use of abacavir or didanosine was associated with an increased risk of heart attack. Patients taking either of these drugs had a greater chance of developing a heart attack than patients taking other medications. The risk did not appear to increase over time, but remained stable and appeared to be reversible after abacavir or didanosine were stopped.
In late 2007, GlaxoSmithKline (GSK), the manufacturer of abacavir, received the preliminary findings from the D:A:D Study analyses and conducted a search of their own clinical study databases. The results of the GSK analysis are inconclusive, but did not show an increased risk. Bristol Myers Squibb (BMS), the manufacturer of didanosine, conducted an analysis of their clinical databases, and similarly, found no increased risk for heart attack with didanosine use. The results of the BMS analysis are also inconclusive.
Key findings from the D:A:D Study are as follows:
- The excess risk of heart attack in patients taking at least some NRTIs appears to be greater in patients with other risk factors for heart disease. Risk factors include a history of heart disease, high cholesterol, high blood pressure, diabetes, smoking, and age.
- Certain analyses found the risk of heart attack increased by 49% in patients taking didanosine and increased by 90% in patients taking abacavir.
- The increased risk for heart attack remained stable over the course of treatment and the effect was not seen 6 months after stopping the drugs.
FDA currently believes analyses conducted with D:A:D Study data are incomplete; no analyses were conducted evaluating the risk of heart attack when patients take tenofovir or emtricitabine, two other drugs in the class of NRTIs. However, FDA continues to evaluate the overall risks and benefits of abacavir and didanosine. This evaluation may result in the need to revise labeling for the products. Until this evaluation is complete, healthcare providers should evaluate the potential risks and benefits of each HIV-1 antiretroviral drug their patients are taking, including abacavir and didanosine.
This early communication is in keeping with FDA's commitment to inform the public about ongoing safety reviews of drugs. FDA will work with the manufacturers of abacavir and didanosine to fully evaluate the risks and benefits associated with the use of these products as part of an HIV treatment regimen. As soon as this process is complete, FDA will communicate the conclusions and recommendations to the public.
Adverse reactions or quality problems experienced with the use of this Product may be reported to the FDA's MedWatch Adverse Event Reporting program either online, by regular mail or by fax, using the contact information at the bottom of this sheet.